Kansas, 2017

Flash Flood and Flooding in Kansas, April 15 to 19, 2017

April 15 to 19, 2017 · NWS ICT · 31 events in 7 counties and zones

Several severe thunderstorms moved across north central Kansas dropping hail stones ranging from the size of nickels to ping pong balls. Isolated flash flooding was also noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Several severe thunderstorms moved across north central Kansas dropping hail stones ranging from the size of nickels to ping pong balls. Isolated flash flooding was also noted.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 15, 5:35 PM CST, 29 minutes earlier.

Area forecast discussion, Apr 15, 5:35 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
635 PM CDT Sat Apr 15 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 337 PM CDT Sat Apr 15 2017

Active weather pattern thunderstorm-wise expected to continue
through Friday-Saturday.

A cold front stretched from southeast Nebraska southwestward to a
developing triple point over southwest Kansas, with a dryline
extending south of the triple point into the eastern Texas
Panhandle. Very strong instability (MLCAPE 2500-3500 j/kg) and
30-35 kt of effective bulk shear will be in place near and
southeast of the front, where upper 50s to middle 60s dewpoints
exist in the warm sector. Strong heating and areas of frontal
convergence should allow widely scattered severe storms to develop
toward early this evening near the front. Large hail and damaging
wind gusts will be the main hazards this evening. Short-term
models also indicate forcing from the low-level jet and isentropic
lift may initiate scattered storms over the Flint Hills region
this evening which could also pose a hail/wind threat. The cold
front will shift slowly southward overnight into a 40-45 knot
southerly low-level jet, which will tend to veer just ahead of the
boundary late. This will likely support storms merging into
larger clusters, which may have some back-building tendency,
favoring locally heavy rainfall and localized flooding potential
in south-central/southeast KS late tonight.

Sunday-Sunday night...If overnight convection develops a fairly
substantial cold pool, thinking precipitation chances will be
fairly minimal Sunday morning across the forecast area, with
greater chances further south across Oklahoma, in vicinity of the
convectively-reinforced frontal zone. However, thinking
shower/storm chances will increase late afternoon into Sunday
night, as the NAM/GFS approach a subtle upper wave from the
southwest, inducing warm/moist advection atop the frontal zone.
Limited instability should preclude widespread severe weather.

Monday-early Tuesday...A 2nd weak upper wave is expected to
approach from the west, possibly supporting isolated hit-or-miss
showers/storms Monday afternoon/evening, especially over southern
Kansas in vicinity of weak frontal zone washing back north. This
activity could linger into the nighttime hours in response to an
increasing low-level jet. Furthermore, could see additional
isolated activity Monday night into early Tuesday further north
across central into east-central Kansas, as a Northern Plains
shortwave advances a cold front into Mid-America. However, suspect
better chances will remain north of the region near better
forcing.

Tuesday afternoon-night...Could see a few storms develop along a
weakening cold front from central into northeast Kansas. If this
occurs, strong instability with marginal deep layer shear would
support a few severe storms. Activity could fester and/or develop
through the overnight across central/northern Kansas as a
strengthening low-level jet impinges on the west-east oriented
frontal zone, with a continued threat for strong/severe storms and
heavy rain.

.LONG TERM...(Wednesday through Saturday)
Issued at 337 PM CDT Sat Apr 15 2017

Wednesday afternoon-night...GFS and ECMWF overall synoptic
pattern continue to suggest the potential for somewhat more
widespread and/or higher end severe weather, as a vigorous
shortwave and associated cold front approaches from the west,
interacting with an increasingly moist/unstable airmass in place
across the Heartland. What especially gets our attention is the
increasing mid-upper level flow and associated deep layer shear.
Details remain sketchy this far out, so check back for later
forecasts.

Friday-Saturday...Attention then turns to a powerful storm system
expected to approach the Central/Southern Plains late week into
the weekend. Despite fairly substantial spread amongst individual
GFS ensemble members, overall medium range consensus continues to
support the synoptic pattern surrounding this storm system. That
said, thinking greatest severe weather potential will remain south
of the Kansas region closer to the warm sector, with a greater
potential for widespread rain/embedded storms across Kansas, along
with much cooler temperatures (highs possibly in the 40s-50s and
windy Fri-Sat). However, still quite a bit of uncertainty this far
out, so will continue to monitor model trends.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 633 PM CDT Sat Apr 15 2017

Widely scattered storms are expected to develop along a slow,
southward moving cold front across central Kansas within the next
hour or two. Will include a VCTS mention at RSL/GBD/SLN/HUT to
account for this convection potential, with prevailing shra/VCTS
from 01-05z. Other clusters of strong-severe storms should develop
over eastern Kansas in the mid evening time period, with a
strengthening low-level jet with increased moisture transport. T

The front will continue to push south into south-central/southeast
KS overnight, into a 40 knot southerly low-level jet, including some
potential for storm clusters to back-build across south-
central/southeast KS. Some MVFR ceilings may develop along and just
north of the cold front during the morning hours Sunday.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  66  56  73 /  60  50  50  20
Hutchinson      55  64  53  72 /  50  50  30  20
Newton          56  65  54  71 /  50  50  40  20
ElDorado        58  67  56  72 /  70  50  50  30
Winfield-KWLD   59  68  58  74 /  70  50  50  30
Russell         49  64  50  72 /  20  20  10  10
Great Bend      50  63  50  72 /  30  30  20  20
Salina          54  65  52  73 /  40  20  20  20
McPherson       54  65  52  72 /  50  40  30  20
Coffeyville     61  69  59  74 /  70  60  60  40
Chanute         60  67  57  72 /  70  50  60  40
Iola            60  67  56  72 /  70  50  60  40
Parsons-KPPF    61  68  58  73 /  70  50  60  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...JMC/ADK
LONG TERM...ADK
AVIATION...BDK
Hazardous weather outlook, Apr 15, 3:26 PM CST, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
426 PM CDT Sat Apr 15 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-162130-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
426 PM CDT Sat Apr 15 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few severe storms are possible generally along and west of the
Flint Hills this evening along an approaching cold front. Hail up
to the size of golfballs and wind gusts to 70 mph are the main
hazards. Clusters of strong thunderstorms are then expected to move
southward across eastern and southern Kansas overnight, with the
threat transitioning to locally heavy rainfall and pockets of
flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance of showers and thunderstorms over southern
Kansas Sunday morning into the afternoon, with chances increasing
late Sunday afternoon and night. While a few strong storms with
small hail are possible over southern Kansas, severe weather is not
expected.

Periodic thunderstorm chances will continue to impact the region
through much of the upcoming week. It appears the greatest
potential for organized severe storms will be Wednesday afternoon
and evening, although a few severe storms cannot be ruled out Monday
and Tuesday evening areawide, and again Friday over far southern
Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening generally along and
west of the Flint Hills.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

The radar

The Wichita radar (KICT), 150 km away, was scanning. The volume nearest the first event began at 00:05 UTC.

Open the radar archive at this moment

Event by event

28 hail, 2 flood, 1 flash flood. Local standard time, as filed.

Hail, Lincoln

When
April 15, 6:04 PM CST to 6:05 PM CST
Where
Lincoln County, 7.02 mi WSW of Westfall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.890, -98.120

About 3 miles north of Interstate 70.

Hail, Barton

When
April 15, 6:09 PM CST to 6:10 PM CST
Where
Barton County, 0.54 mi W of Susank
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.630, -98.780

Hail, Barton

When
April 15, 6:40 PM CST to 6:41 PM CST
Where
Barton County, 1.28 mi WNW of Beaver
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.640, -98.670

Lots of hail was reported ranging from pea sized to one inch.

Hail, Ellsworth

When
April 15, 6:50 PM CST to 6:51 PM CST
Where
Ellsworth County, 10.04 mi NNW of Carneiro
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.870, -98.080

Located at mile marker 228 on Interstate 70.

Hail, Lincoln

When
April 15, 7:09 PM CST to 7:10 PM CST
Where
Lincoln County, Westfall
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.930, -98.000

Hail, Lincoln

When
April 15, 7:10 PM CST to 7:11 PM CST
Where
Lincoln County, 2.99 mi SW of Westfall
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.900, -98.040

Reports sent via Twitter. Drifts of hail were also reported.

Hail, Lincoln

When
April 15, 7:17 PM CST to 7:18 PM CST
Where
Lincoln County, 2.76 mi S of Westfall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.890, -98.000

Hail, Russell

When
April 15, 7:29 PM CST to 7:30 PM CST
Where
Russell County, 6.4 mi NNE of Lucas
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.130, -98.490

Hail size ranged from quarter to half dollar sized.

Hail, Lincoln

When
April 15, 7:45 PM CST to 7:46 PM CST
Where
Lincoln County, 0.88 mi SE of Westfall
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.990

Reported 3 miles north of Interstate 70 near Colt drive.

Hail, Lincoln

When
April 15, 7:53 PM CST to 7:54 PM CST
Where
Lincoln County, 2.14 mi SSE of Vesper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.000, -98.270

Hail, Barton

When
April 15, 8:05 PM CST to 8:09 PM CST
Where
Barton County, 1.29 mi WSW of Great Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.790

The hail ranged from pea to quarter sized and lasted several minutes.

Hail, Lincoln

When
April 15, 8:08 PM CST to 8:09 PM CST
Where
Lincoln County, 6.22 mi S of Lincoln
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.940, -98.150

This was reported on Highway 14.

Flash Flood, Lincoln

When
April 15, 8:30 PM CST to 11:35 PM CST
Where
Lincoln County, 6.34 mi SSW of Lincoln to 5.95 mi SSW of Lincoln
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.942, -98.183

Water was reported over Highway 14 near Elk Drive making travel extremely hazardous.

Hail, Saline

When
April 15, 8:40 PM CST to 8:41 PM CST
Where
Saline County, 1.76 mi ENE of Salina
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.840, -97.570

Hail, Ellsworth

When
April 15, 8:50 PM CST to 8:51 PM CST
Where
Ellsworth County, 7.1 mi NNE of Kanopolis
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.820, -98.120

Flood, McPherson

When
April 15, 11:15 PM CST to April 16, 5:06 AM CST
Where
McPherson County, 1.04 mi W of Mc Pherson to 2.05 mi W of Mc Pherson Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.371, -97.689

Nuisance street flooding was being reported across the city.

Hail, Sedgwick

When
April 16, 1:38 AM CST to 1:39 AM CST
Where
Sedgwick County, 3.43 mi SE of Goddard
Measured
1 in hail
Reported by
Public
Coordinates
37.640, -97.530

Flood, Sedgwick

When
April 16, 1:52 AM CST to 6:21 AM CST
Where
Sedgwick County, 3.67 mi E of (Ict)wichita Arpt to 3.16 mi ESE of (Ict)wichita Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.652, -97.363

Nuisance street flooding was being reported.

Hail, Lincoln

When
April 19, 4:33 PM CST to 4:34 PM CST
Where
Lincoln County, 2.98 mi SW of Ash Grove
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.140, -98.390

Hail, Russell

When
April 19, 4:54 PM CST to 4:55 PM CST
Where
Russell County, 4.07 mi NNE of Lucas
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.100, -98.510

Hail, Lincoln

When
April 19, 5:14 PM CST to 5:15 PM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -98.150

One mile west of Lincoln on K-18.

Hail, Lincoln

When
April 19, 5:16 PM CST to 5:17 PM CST
Where
Lincoln County, 0.69 mi N of Lincoln
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -98.150

Hail, Lincoln

When
April 19, 5:32 PM CST to 5:33 PM CST
Where
Lincoln County, 4.88 mi E of Lincoln
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -98.060

Hail, Lincoln

When
April 19, 5:35 PM CST to 5:36 PM CST
Where
Lincoln County, 1.48 mi NNW of Beverly
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.040, -97.980

Hail, Ellsworth

When
April 19, 5:47 PM CST to 5:48 PM CST
Where
Ellsworth County, 5.12 mi ENE of Black Wolf
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
38.790, -98.290

Hail, Ellsworth

When
April 19, 5:55 PM CST to 5:56 PM CST
Where
Ellsworth County, 2.26 mi WNW of Ellsworth
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.740, -98.270

Reported at 9th and Old Highway 40 West of Ellsworth.

Hail, Ellsworth

When
April 19, 6:04 PM CST to 6:05 PM CST
Where
Ellsworth County, 0.69 mi N of Ellsworth
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.740, -98.230

Hail, Ellsworth

When
April 19, 6:09 PM CST to 6:10 PM CST
Where
Ellsworth County, 2.63 mi SW of Kanopolis
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.690, -98.180

Hail, Ellsworth

When
April 19, 6:15 PM CST to 6:16 PM CST
Where
Ellsworth County, 1.08 mi W of Kanopolis
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.720, -98.170

Hail, Barton

When
April 19, 6:31 PM CST to 6:32 PM CST
Where
Barton County, 1.76 mi NW of Great Bend
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.390, -98.790

Hail, Barton

When
April 19, 6:51 PM CST to 6:52 PM CST
Where
Barton County, 1.77 mi ENE of Ellinwood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.360, -98.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 688461, 688462, 688463, 688464, 688465, 688466, 688467, 688468, 688469, 688470, 688471, 688472, 688456, 688473, 688474, 688458, 688475, 688460, 688476, 688477, 688478, 688479, 688481, 688482, 688483, 688484, 688485, 688486, 688488, 688489, 688490.